Illinois, 2004

Flash Flooding in Illinois, July 16 to 17, 2004

July 16 to 17, 2004 · NWS PAH · 2 events in 2 counties and zones

Thunderstorms continually regenerated over southeast Illinois and moved southeast across the lower Wabash Valley. Rainfall totals were estimated around four inches during a time span of several hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms continually regenerated over southeast Illinois and moved southeast across the lower Wabash Valley. Rainfall totals were estimated around four inches during a time span of several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 2:10 PM CST, 11 hours 20 minutes earlier.

Area forecast discussion, Jul 15, 2:10 PM CST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT THU JUL 15 2004

.DISCUSSION...

MAIN FORECAST CONCERN REMAINS CENTERED AROUND THE CHANCE FOR SHOWERS
AND THUNDERSTORMS FRIDAY AND FRIDAY EVENING...THEN HOW MUCH PRECIP
TO LINGER INTO THE UPCOMING WEEKEND.

TODAY IS PROVING TO BE ANOTHER PLEASANT DAY ACROSS THE FORECAST
AREA...WITH BELOW NORMAL TEMPERATURES...DEW POINTS IN THE 60S...AND
A GENTLE BREEZE. HOWEVER...THE WEATHER UNFOLDING OVER THE NEXT 24 TO
36 HOURS PROMISES TO BE STORMY. A COLD FRONT IS FORECAST TO PUSH
SOUTHEAST ACROSS THE REGION FROM LATE FRIDAY INTO EARLY SATURDAY.
AHEAD OF THE FRONT...WINDS WILL BEGIN TO RECOVER FROM THE SOUTHEAST
LATE TONIGHT...HELPING TO PUSH DEW POINTS CLOSE TO 70 DEGREES ON
FRIDAY. BOTH THE ETA AND GFS DEVELOP A CONVECTIVE SYSTEM OVER THE
PLAINS TONIGHT...WITH REMNANTS OF THIS SYSTEM DIVING SOUTHEAST INTO
WESTERN PARTS OF OUR AREA AROUND DAYBREAK OR SHORTLY THEREAFTER
FRIDAY.

THE POTENTIAL FOR SEVERE WEATHER WILL EXIST ON FRIDAY. THERE IS SOME
QUESTION AS TO HOW UNSTABLE THE ATMOSPHERE WILL BECOME...ESPECIALLY
OVER WESTERN COUNTIES WHERE MORE CLOUD COVER SHOULD EXIST.
HOWEVER...FORECAST WIND FIELDS INDICATE IMPRESSIVE VEERING WITH
HEIGHT...IN ADDITION TO DECENT SPEED SHEAR. IF INSTABILITY IS
LACKING...ANTICIPATE THE SHEAR COMPONENT MAY STILL BE SUFFICIENT TO
SUPPORT SEVERE CONVECTION. EXACTLY HOW THIS EVOLVES REMAINS TO BE
SEEN. BUT EVEN IF THE ACTIVITY OVER MISSOURI DECAYS...MORE
CONVECTION SHOULD FIRE IN THE INCREASINGLY UNSTABLE AIR MASS ALONG
AND SOUTHEAST OF THE LEFTOVER BOUNDARIES.

THE MAIN FRONT IS EXPECTED TO SAG COMPLETELY SOUTH OF THE AREA
FRIDAY NIGHT...BRINGING AN END TO THE POTENTIAL FOR SEVERE WEATHER.
OVER THE WEEKEND...THE MODELS CLOSE OFF AN UPPER LOW OVER THE OHIO
RIVER VALLEY. RIGHT NOW...THE MAIN IMPACT OF THIS LOW LOOKS TO BE
EAST OF THE AREA...EXCEPT FOR A SMALL CHANCE FOR SHOWERS AND
ISOLATED THUNDERSTORMS OVER EASTERN COUNTIES AROUND SUNDAY.

HEADING INTO NEXT WEEK...A RELATIVELY DRY NORTHWEST FLOW PATTERN IS
EXPECTED TO PERSIST WITH AN UPPER-LEVEL HIGH OVER THE SOUTHWESTERN
STATES AND AN UPPER LOW OVER THE EAST. MONDAY THROUGH WEDNESDAY
APPEAR DRY AT THIS TIME WITH LOTS OF SUNSHINE AND TEMPERATURES
MODERATING BACK TO NORMAL BY MID WEEK. THE NEXT CHANCE FOR
PRECIPITATION WILL COME ON DAY 7 WITH THE APPROACH OF YET ANOTHER
COLD FRONT.

IN THE NEAR TERM...MAV/MET DATA IN GOOD AGREEMENT AND USED A
BLEND...WHICH ONLY REQUIRED MINOR ADJUSTMENTS.  WENT PRETTY CLOSE TO
LATEST MEX GUIDANCE...WHICH AGAIN ONLY REQUIRED A FEW MINOR TWEAKS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

RJP
Hazardous weather outlook, Jul 15, 3:27 AM CST, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CDT THU JUL 15 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
427 AM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS OF SOUTHEAST
MISSOURI LATE TONIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE FRIDAY AND FRIDAY NIGHT. THE MAIN HAZARDS WITH STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS WILL STILL BE POSSIBLE ON SATURDAY...HOWEVER SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY AND FRIDAY NIGHT.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Edwards

When
July 16, 1:30 AM CST to 3:30 AM CST
Where
Edwards County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Considerable flooding of roads was observed across the county. The three main highways across the county, Routes 130, 15, and 1, were all covered with at least 6 inches of water in places. Route 1 stayed badly flooded between Cowling and Grayville after the rain ended. Two cars were stranded in floodwaters on Route 130. Numerous county roads were flooded, along with city streets in Albion. No flooding of homes or businesses was reported.

Flash Flood, Wabash

When
July 16, 9:54 PM CST to July 17, 3:30 AM CST
Where
Wabash County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Lots of streets were flooded in Mount Carmel, including one street that was impassable. North and west of Mount Carmel, rural roads were reported to have plenty of water over them, and one was closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410530, 5410529.